Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 51, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 28, 2021, 6:51 PM CDT for Itasca County, Koochiching County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2021, 6:51 PM CDT (23:51 UTC)
- Expired
- Jul 28, 2021, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Itasca County, MN, Koochiching County, MN
The radar
The Duluth radar (KDLH), 188 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 7:00 PM CDT | TSTM WND DMG | 5 Sw Northome, MN | LARGE SOFTWOOD TREES SNAPPED OFF. TIME ESTIMATED OFF RADAR. RELAYED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
251
WUUS53 KDLH 282351
SVRDLH
MNC061-071-290030-
/O.NEW.KDLH.SV.W.0051.210728T2351Z-210729T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
651 PM CDT Wed Jul 28 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Northwestern Itasca County in north central Minnesota...
Southwestern Koochiching County in north central Minnesota...
* Until 730 PM CDT.
* At 651 PM CDT, a severe thunderstorm was located near Kelliher, or
37 miles northeast of Bemidji, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Mizpah around 655 PM CDT.
Northome around 700 PM CDT.
Other locations in the path of this severe thunderstorm include
Alvwood, Squaw Lake and Oslund.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4807 9442 4808 9441 4772 9380 4757 9395
4749 9421 4773 9443
TIME...MOT...LOC 2351Z 319DEG 32KT 4791 9439
HAIL...1.00IN
WIND...60MPH
$$
Kossen2 follow-up statements
003
WWUS53 KDLH 290006
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
706 PM CDT Wed Jul 28 2021
MNC061-071-290030-
/O.CON.KDLH.SV.W.0051.000000T0000Z-210729T0030Z/
Itasca MN-Koochiching MN-
706 PM CDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES...
At 706 PM CDT, a severe thunderstorm was located near Northome, or 36
miles northeast of Bemidji, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Alvwood around 710 PM CDT.
Other locations in the path of this severe thunderstorm include Squaw
Lake and Oslund.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4796 9442 4800 9427 4772 9380 4757 9395
4749 9421 4773 9443
TIME...MOT...LOC 0006Z 319DEG 32KT 4781 9426
HAIL...1.50IN
WIND...60MPH
$$
Kossen134
WWUS53 KDLH 290014
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
714 PM CDT Wed Jul 28 2021
MNC061-071-290030-
/O.CON.KDLH.SV.W.0051.000000T0000Z-210729T0030Z/
Itasca MN-Koochiching MN-
714 PM CDT Wed Jul 28 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN ITASCA AND SOUTHWESTERN KOOCHICHING COUNTIES...
At 714 PM CDT, a severe thunderstorm was located near Alvwood, or 37
miles northeast of Bemidji, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Squaw Lake around 725 PM CDT.
Other locations in the path of this severe thunderstorm include
Oslund.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4789 9437 4792 9413 4772 9380 4757 9395
4749 9421 4773 9443
TIME...MOT...LOC 0014Z 319DEG 32KT 4775 9419
HAIL...1.50IN
WIND...60MPH
$$
KossenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 4:38 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 28, 4:38 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Duluth MN 438 PM CDT Wed Jul 28 2021 .DISCUSSION...(This evening through Tuesday) Issued at 438 PM CDT Wed Jul 28 2021 Summary...Showers and thunderstorms over the Arrowhead and Lake Superior will continue to slide to the southeast this afternoon, but new convection may develop over northern Minnesota over the next few hours. These storms may produce large hail and damaging winds. Our next chance for showers and thunderstorms is expected Friday night, but then mostly dry conditions are expected through at least the first half of next week. The convective evolution this evening is being a real pain, as mid clouds that moved in from North Dakota has slowed down the heating and destabilization of northern Minnesota, slowing down the initiation of the convection that we expected to have already developed this afternoon. There is still plenty of CAPE and shear out there, just not in the right location to interact with the front that is slowly sliding into the area from the northwest. All of our severe risk is conditional upon getting new convection to form somewhere over northern Minnesota, which is beginning to look a little iffy at this time. We still have confidence that there will be storms this evening, but confidence is poor in timing and location given the details of what we are seeing out there. This system will continue to slide southeast, and I expect all potential for storms to have moved out of the area by 10 or 11 pm this evening, if not earlier. Once this system slides south of the area we should have a quieter and cooler day for Thursday and even Friday. Highs should only be in the upper 70s to low 80s for both days with afternoon minimum RH values in the 30 to 40 percent range. It looks like we will have another chance of showers and thunderstorms in the Friday night and early Saturday time range, but this depends on the timing and track of a shortwave that drops out of Canada and across the forecast area during the evening hours. There is fairly good model agreement for now, but this is convection and I expect some shifts in timing and even track before it gets here. That shortwave brings in a decent bubble of cool air in at 850mb, so after it moves through expect some more cooler temperatures - mid 70s to mid 80s - for the weekend with a ridge of high pressure over the area. Temperatures to gradually warm early next week as that slides off to the east and upper level ridging builds into the area once again. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1255 PM CDT Wed Jul 28 2021 Convection is the main concern for the next 6-9 hours over the terminals, with tempo groups for both an initial set that will continue to affect KDLH and KHYR for the next couple hours, followed by another round now initiating around KINL and will spread southeast through the afternoon and early evening hours. Strongest storms should bring damaging winds and large hail, along with at least IFR if not LIFR conditions with the heavy rainfall. Once the storms move out of the area VFR conditions should return to the area. Expect that we may get some fog and stratus for KDLH and KHYR again tonight, but uncertainty is kind of low at this time and have put in some lower visibilities and stratus for now, but expect to be modifying this with later updates. && .MARINE... Issued at 438 PM CDT Wed Jul 28 2021 Convection remains the main concern for the forecast. The current convection over northern MN will move over western Lake Superior and then slide to the southeast during the late afternoon and evening hours. This round of storms may bring damaging, gale force gusts or higher, large hail, and locally higher waves. Outside of storms, do not expect waves to get above 2 feet through tonight. After tonight winds turn to the northwest and should settle down to 10kts or less for Thursday, and then swing around to the west to southwest for Friday, but still less than 10kts. && .PRELIMINARY POINT TEMPS/POPS... DLH 61 80 55 81 / 60 0 0 20 INL 57 77 50 83 / 20 0 10 50 BRD 62 81 56 83 / 40 0 0 10 HYR 61 81 51 80 / 80 0 0 10 ASX 62 80 52 82 / 80 0 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...LE AVIATION...LE MARINE...LE
Hazardous weather outlook, Jul 28, 5:16 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 516 PM CDT Wed Jul 28 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292230- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 516 PM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Thunderstorms are expected to redevelop this evening over northern Minnesota and adjoining areas of Ontario, and move southeast through northern Minnesota into northwest Wisconsin this evening. Some storms will likely become severe with hail up to baseball size, damaging wind gusts exceeding 75 mph, frequent cloud-to-ground lightning, and heavy rainfall which may lead to localized flash flooding. There is also a small chance of a few tornadoes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Friday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size, rainfall amounts and any storm damage to the National Weather Service. LSZ121-140>148-150-292230- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 516 PM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Thunderstorms are expected to move over western Lake Superior this evening. A few storms may be strong to severe with large hail, damaging wind gusts up to 50 knots, frequent cloud- to- water lightning, and locally heavy rainfall which may reduce visibility below one- half mile. Wind and waves may become large and chaotic around and in storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Friday afternoon and evening. LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 28, 6:14 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Duluth MN
614 PM CDT Wed Jul 28 2021
WIZ003-004-008-009-282330-
Price-Iron-Sawyer-Ashland-
614 PM CDT Wed Jul 28 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN IRON...
SOUTHEASTERN ASHLAND...NORTHERN PRICE AND EAST CENTRAL SAWYER
COUNTIES...
At 614 PM CDT, an area of strong thunderstorms was over Park Falls,
moving southeast at 50 mph.
Wind gusts up to 50 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected with
these storms.
These storms will remain over mainly rural areas of northern Price,
southern Iron, east central Sawyer and southeastern Ashland Counties,
including the following locations... Manitowish, Butternut Lake, Pike
Lake, Wilson Lake Near Phillips, Cranberry Lake and Musser Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4597 9088 4619 9042 4614 8993 4599 8993
4598 9004 4559 9004 4559 9045
TIME...MOT...LOC 2314Z 309DEG 49KT 4593 9047
JDSSpecial weather statement, Jul 28, 6:22 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Duluth MN 622 PM CDT Wed Jul 28 2021 MNZ010-282345- Koochiching- 622 PM CDT Wed Jul 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING COUNTY... At 621 PM CDT, a strong thunderstorm was 7 miles east of Waskish, moving southeast at 35 mph. Wind gusts up to 45 mph and half inch diameter hail can be expected with this storm. This storm will remain over mainly rural areas of southwestern Koochiching County. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4828 9442 4828 9429 4805 9403 4795 9442 TIME...MOT...LOC 2321Z 334DEG 31KT 4816 9435 Kossen
Special weather statement, Jul 28, 6:30 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
630 PM CDT Wed Jul 28 2021
WIZ009-282345-
Price-
630 PM CDT Wed Jul 28 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT PRICE COUNTY...
At 629 PM CDT, an area of strong thunderstorms was near Fifield, or 9
miles south of Park Falls, moving southeast at 50 mph.
Wind gusts up to 50 mph, pea size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
These storms will remain over mainly rural areas of Price County,
including the following locations... Brantwood, Pike Lake, Cranberry
Lake, Clifford, Wilson Lake Near Phillips, Musser Lake and Kennan.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4574 9068 4584 9068 4598 9037 4598 9004
4539 9004 4537 9050
TIME...MOT...LOC 2329Z 312DEG 48KT 4580 9040
JDSSpecial weather statement, Jul 28, 6:41 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
641 PM CDT Wed Jul 28 2021
WIZ003-004-290000-
Iron-Ashland-
641 PM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IRON AND SOUTHERN
ASHLAND COUNTIES...
At 640 PM CDT, strong thunderstorms were along a line extending from
Ironwood, to near Mellen, and moving southeast at 45 mph.
Wind gusts up to 45 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.
These storms will be near...
Hurley and Gile around 645 PM CDT.
Other locations impacted by these storms include Kimball, Van
Buskirk, Gile Flowage, Manitowish, Island Lake Iron County, Pence,
Fisher Lake, Morse, Iron Belt and Long Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4598 9041 4636 9080 4654 9031 4651 9031
4653 9028 4650 9026 4650 9021 4636 9011
4634 9012 4630 8993 4604 8993
TIME...MOT...LOC 2340Z 311DEG 45KT 4646 9013 4629 9062
JDSSpecial weather statement, Jul 28, 6:43 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
643 PM CDT Wed Jul 28 2021
MNZ010-290000-
Koochiching-
643 PM CDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KOOCHICHING
COUNTY...
At 643 PM CDT, a strong thunderstorm was near Gemmell, moving
southeast at 35 mph.
Wind gusts up to 45 mph and penny size hail can be expected with this
storm.
This storm will be near...
Mizpah around 650 PM CDT.
Gemmell around 655 PM CDT.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4813 9419 4795 9388 4786 9398 4784 9404
4785 9420 4805 9434
TIME...MOT...LOC 2343Z 321DEG 31KT 4804 9421
KossenSpecial weather statement, Jul 28, 6:44 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
644 PM CDT Wed Jul 28 2021
WIZ009-290000-
Price-
644 PM CDT Wed Jul 28 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PRICE COUNTY...
At 644 PM CDT, strong thunderstorms were along a line extending from
near Tripoli, to 9 miles northwest of Catawba, and moving southeast
at 40 mph.
Wind gusts up to 55 mph, half inch diameter hail, torrential
rainfall, and frequent cloud to ground lightning can be expected
with these storms.
These storms will be near...
Spirit around 655 PM CDT.
Other locations impacted by these storms include Kennan, Brantwood,
Clifford, Wilson Lake Near Phillips, Cranberry Lake and Musser Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4578 9066 4580 9004 4539 9004 4538 9012
4538 9059
TIME...MOT...LOC 2344Z 336DEG 35KT 4560 9003 4565 9063
JDSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:15 AM CDT | Special Weather Statement | DLH | Cass | 30 min |
| Jul 28, 6:42 AM CDT | Dense Fog Advisory | DLH | Carlton, Lake, Saint Louis | 3 hr |
| Jul 28, 6:50 AM CDT | Marine Dense Fog Advisory | DLH | 3 hr | |
| Jul 28, 6:53 AM CDT | Special Weather Statement | DLH | Cass | 22 min |
| Jul 28, 6:56 AM CDT | Special Weather Statement | DLH | Crow Wing | 19 min |
| Jul 28, 9:36 AM CDT | Special Weather Statement | DLH | Itasca | 24 min |
| Jul 28, 9:53 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 20 min |
| Jul 28, 9:57 AM CDT | Special Weather Statement | DLH | Itasca | 18 min |
| Jul 28, 10:05 AM CDT | Severe Thunderstorm Warning | DLH | Itasca | 40 min |
| Jul 28, 10:34 AM CDT | Special Weather Statement | DLH | Itasca | 26 min |
| Jul 28, 10:43 AM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| Jul 28, 10:58 AM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| Jul 28, 11:14 AM CDT | Special Weather Statement | DLH | Itasca | 31 min |
| Jul 28, 11:41 AM CDT | Special Weather Statement | DLH | Itasca | 34 min |
| Jul 28, 11:45 AM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Jul 28, 12:13 PM CDT | Special Weather Statement | DLH | Koochiching | 32 min |
| Jul 28, 12:15 PM CDT | Special Weather Statement | DLH | Saint Louis | 30 min |
| Jul 28, 12:44 PM CDT | Special Weather Statement | DLH | Koochiching | 31 min |
| Jul 28, 1:29 PM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 28, 1:51 PM CDT | Special Weather Statement | DLH | Saint Louis | 9 min |
| Jul 28, 1:54 PM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 43 min |
| Jul 28, 2:04 PM CDT | Special Weather Statement | DLH | Saint Louis | 11 min |
| Jul 28, 2:33 PM CDT | Special Weather Statement | DLH | 27 min | |
| Jul 28, 2:39 PM CDT | Special Weather Statement | DLH | 21 min | |
| Jul 28, 2:55 PM CDT | Special Weather Statement | DLH | 20 min | |
| Jul 28, 3:16 PM CDT | Special Weather Statement | DLH | 29 min | |
| Jul 28, 3:40 PM CDT | Special Weather Statement | DLH | Saint Louis | 20 min |
| Jul 28, 4:31 PM CDT | Special Weather Statement | DLH | Saint Louis | 14 min |
| Jul 28, 4:43 PM CDT | Special Weather Statement | DLH | Lake | 17 min |
| Jul 28, 6:22 PM CDT | Special Weather Statement | DLH | Koochiching | 23 min |
| Jul 28, 6:43 PM CDT | Special Weather Statement | DLH | Koochiching | 17 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.